Idaho, 2021

High Wind in Idaho, February 26, 2021

February 26, 2021 · NWS BOI · 2 events in 2 counties and zones

A tightly packed cold front barreled through Southeast Oregon and Southwest Idaho with severe winds of 60 MPH or more.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOI wrote it up.

A tightly packed cold front barreled through Southeast Oregon and Southwest Idaho with severe winds of 60 MPH or more.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before the first event at Feb 26, 2:20 PM MST, 10 minutes earlier.

Area forecast discussion, Feb 26, 2:20 PM MST, 10 minutes before
Area Forecast Discussion
National Weather Service Boise ID
220 PM MST Fri Feb 26 2021

.SHORT TERM...Tonight through Sunday night...Cold front will move
east of the Magic Valley early this evening, but plenty of
convective showers will remain over the area through the evening.
Wind speeds should back off in most areas this evening. Overnight,
showers continue over the mountains, with an upper-level
shortwave coming down from British Columbia an passing over the
area toward morning. Then showers begin to diminish over the
mountains early Saturday, but continue in areas south of the Snake
River through Saturday afternoon. Still breezy on Saturday, but
winds should not be as strong as Friday. Clearing Saturday night,
and fairly cold on Sunday, with temperatures about 10 degrees
below normal.

.LONG TERM...Monday through Friday...Mostly dry conditions for our
extended periods. Models have come in much better alignment with the
Monday trough. As this trough approaches the coastline, the main
energy separates and pushes south with a sliver just glancing our
northern zones. A slight chance of shower activity is still present
in our grids to account for this, but expect models will trend drier
with each new run. Southwest flow aloft situates itself over the
region by the end of the period as an upper ridge builds over the
area. The next upper level trough can be seen spinning off the coast
to end the period which may bring more activity into the area as we
head into the weekend. Temperatures climb into the mid 50's for
lower valleys through the period.

&&

.AVIATION...MVFR to IFR within snow showers through the evening,
especially for higher elevations. Mountains obscured. Surface winds,
west to northwest 10 to 15kt with gusts 25 to 30kt through lower
valleys. Higher elevations and higher valleys could see gusts 45 to
55kt through the day. Winds aloft at 10k feet MSL, northwest 40 to
50kt.

Weekend Outlook...Lingering snow showers through Saturday evening
creating mountain obscurations and MVFR to IFR conditions for higher
elevations. Gusty northwest surface winds through Saturday afternoon
with much lighter winds Sunday.
&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...Winter Storm Warning until 5 AM MST Saturday IDZ011-013-033.
     Winter Weather Advisory until 5 PM MST Saturday IDZ015-029-030.
     Winter Weather Advisory until 5 AM MST Saturday IDZ028.
OR...Winter Storm Warning until 4 AM PST Saturday ORZ062.
     Wind Advisory until 8 PM MST /7 PM PST/ this evening ORZ061-063.

&&

www.weather.gov/Boise
www.facebook.com/NWSBoise
www.twitter.com/NWSBoise

SHORT TERM...TB
LONG TERM....JC
AVIATION.....JC

In the hours before

Local storm report, Feb 26, 11:25 AM MST, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOISE ID
1125 AM MST FRI FEB 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1113 AM     NON-TSTM WND GST 2 WSW ONTARIO           44.02N 117.02W
02/26/2021  M54 MPH          MALHEUR            OR   ASOS

            ASOS STATION KONO ONTARIO.

&&
Local storm report, Feb 26, 11:26 AM MST, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOISE ID
1126 AM MST FRI FEB 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0954 AM     NON-TSTM WND GST UNITY                   44.44N 118.19W
02/26/2021  M55 MPH          BAKER              OR   MESONET

            MESONET STATION OD137 UNITY (ODOT).

&&
Local storm report, Feb 26, 12:19 PM MST, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOISE ID
1219 PM MST FRI FEB 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 PM     NON-TSTM WND GST 4 SSW BOISE             43.57N 116.23W
02/26/2021  M59 MPH          ADA                ID   ASOS

            ASOS STATION KBOI BOISE.

1144 AM     NON-TSTM WND GST RILEY                   43.54N 119.50W
02/26/2021  M50 MPH          HARNEY             OR   MESONET

            MESONET STATION OD102 RILEY (ODOT).

1155 AM     NON-TSTM WND GST 2 E NAMPA               43.58N 116.52W
02/26/2021  M49 MPH          CANYON             ID   AWOS

            AWOS STATION KMAN NAMPA.

1201 PM     NON-TSTM WND GST 3 NE NAMPA              43.60N 116.52W
02/26/2021  M48 MPH          CANYON             ID   MESONET

            MESONET STATION EW5072 NAMPA.

1156 AM     NON-TSTM WND GST 4 NW NAMPA              43.62N 116.62W
02/26/2021  M46 MPH          CANYON             ID   AWOS

            AWOS STATION KEUL CALDWELL.

1152 AM     NON-TSTM WND GST 13 S BURNS JUNCTION     42.58N 117.87W
02/26/2021  M46 MPH          MALHEUR            OR   ASOS

            ASOS STATION KREO ROME.

&&
Special weather statement, Feb 26, 1:35 PM MST, 55 minutes before
Special Weather Statement
National Weather Service Boise ID
135 PM MST Fri Feb 26 2021

IDZ013>016-030-262200-
Southern Twin  Falls County ID-Upper Treasure Valley ID-
Western Magic Valley ID-Southwest Highlands ID-Boise Mountains ID-
135 PM MST Fri Feb 26 2021

...SIGNIFICANT WEATHER ADVISORY FOR JEROME...CENTRAL TWIN FALLS...
SOUTHEASTERN ELMORE...EAST CENTRAL OWYHEE AND GOODING COUNTIES UNTIL
300 PM MST...

At 129 PM MST, Doppler radar was tracking a heavy snow band
extending from near White Arrow Hot Spring to Winter Camp Butte.
Movement was east at 40 mph.  This band will move through the Magic
Valley, including Gooding, Jerome, and Twin Falls through 300 pm MST.

Brief heavy snow, near zero visibility, and wind gusts up to 55 mph
are possible in this snow band.  Since the band moves through
quickly, snow accumulations are expected to be less than an inch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

When safe to do so, please relay storm reports to the National
Weather Service in Boise via local law enforcement, or National
Weather Service Boise Facebook and Twitter accounts.

&&

LAT...LON 4251 11406 4241 11407 4242 11428 4239 11429
      4239 11447 4263 11556 4314 11511 4313 11460
      4285 11459 4285 11437 4281 11435 4281 11405
      4276 11405 4276 11393 4254 11393
TIME...MOT...LOC 2029Z 291DEG 33KT 4304 11506 4262 11554

TB
Local storm report, Feb 26, 1:40 PM MST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOISE ID
140 PM MST FRI FEB 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1127 AM     NON-TSTM WND GST 3 SE PARMA              43.76N 116.90W
02/26/2021  M51 MPH          CANYON             ID   MESONET

            MESONET STATION UP228 2.9 SE PARMA (UPR).

1118 AM     NON-TSTM WND GST 3 N NYSSA               43.93N 116.99W
02/26/2021  M51 MPH          MALHEUR            OR   MESONET

            MESONET STATION UP017 3.3 N NYSSA (UPR).

1157 AM     NON-TSTM WND GST 20 WNW FRENCHGLEN       42.97N 119.25W
02/26/2021  M50 MPH          HARNEY             OR   MESONET

            MESONET STATION FLFO3 FOSTER FLAT.

1152 AM     NON-TSTM WND GST 18 SSW ADRIAN           43.52N 117.24W
02/26/2021  M49 MPH          MALHEUR            OR   MESONET

            MESONET STATION OWFO3 OWYHEE RIDGE.

1052 AM     NON-TSTM WND GST 8 E BEULAH              43.90N 117.99W
02/26/2021  M49 MPH          MALHEUR            OR   MESONET

            MESONET STATION KBFO3 KELSEY BUTTE.

1152 AM     NON-TSTM WND GST 13 S BURNS JUNCTION     42.58N 117.87W
02/26/2021  M46 MPH          MALHEUR            OR   ASOS

            ASOS STATION KREO ROME.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Upper Treasure Valley

When
February 26, 2:30 PM MST to 2:40 PM MST
Where
Upper Treasure Valley forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
43.129, -115.960 (the zone’s center; the record gives no point)

The ASOS at Boise recorded a wind gust of 59 MPH. Many locations in the Treasure Valley reported 50 MPH winds and minor damage.

High Wind, Western Magic Valley

When
February 26, 2:45 PM MST to 2:55 PM MST
Where
Western Magic Valley forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
42.672, -114.581 (the zone’s center; the record gives no point)

The ASOS at Twin Falls recorded a wind gust of 60 MPH. Many locations in the Magic Valley reported 50 MPH winds and minor damage.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2021Every state in 2021This day in weather historyWarnings in Idaho, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 944527, 944528.